Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS Phoenix, AZ

August 9, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 9, 2006, 4:48 PM MST for Maricopa County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2006, 4:48 PM MST (23:48 UTC)
Expired
Aug 9, 2006, 5:45 PM MST
In force
57 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:55 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 9, 3:55 PM MST, 53 minutes before
AZZ020>028-CAZ030>033-100600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST WED AUG 9 2006

UPDATED AVIATION DISCUSSION

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SEVERAL WEAK WEATHER DISTURBANCES WILL INTERACT WITH AN EXTREMELY
MOIST AND UNSTABLE AIR MASS DURING THE NEXT COUPLE OF DAYS...WHICH
WILL BRING A CONTINUED CHANCE FOR MAINLY AFTERNOON AND NIGHTTIME
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH STORMS...ESPECIALLY OVER SOUTH-CENTRAL ARIZONA. SOUTHWEST FLOW
ALOFT WILL DEVELOP OVER THE WEEKEND AND PERSIST THROUGH THE MIDDLE
OF NEXT WEEK...RESULTING IN A SLOW DRYING TREND. AS A
RESULT...EXPECT ONLY A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS MAINLY OVER SOUTH-CENTRAL ARIZONA SATURDAY THROUGH
MONDAY...WITH DRY CONDITIONS OVER THE ENTIRE LOWER DESERT BY NEXT
TUESDAY.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
MOST OF THE SHORT TERM PROMISES TO BE ACTIVE FROM A CONVECTIVE
STANDPOINT...ESPECIALLY OVER AZ PORTION OF THE CWA. WELL-ABOVE-
NORMAL PRECIPITABLE WATER (1.6-2) AND ABUNDANT LOW LEVEL MOISTURE
NOTED ON SOUNDINGS WITH SFC-700 MB MEAN MIXING RATIO NEAR 12 G/KG
(850/700 MB DEW POINTS VERY HIGH AT 14/9 C). WEAK EAST TO SOUTHEAST
STEERING FLOW WILL EXIST NEXT COUPLE OF DAYS GIVEN FORECAST POSITION
OF MID-TROPOSPHERIC RIDGE OF HIGH PRESSURE...AND WEAK DIFFLUENT FLOW
IS FORECAST IN THE UPPER LEVELS (300-250 MB). A COUPLE OF WEATHER
DISTURBANCES WILL HAVE SOME IMPACT ON WHEN AND WHERE MORE WIDESPREAD
STORMS OCCUR NEXT COUPLE OF DAYS. THE FIRST OF THE TWO DISTURBANCES
APPEARS TO BE CENTERED OVER FAR NORTHERN SONORA THIS AFTERNOON
ACCORDING TO WV IMAGERY...AND WAS MOVING SLOWLY TOWARD THE WEST.
TSTMS HAVE INCREASED OVER SE AZ PARTIALLY IN RESPONSE TO THIS
DISTURBANCE...WITH A LITTLE DRYING IN MID-UPPER LEVELS AND DECENT
SFC HEATING RESULTING IN AN INCREASE IN POTENTIAL INSTABILITY.
MEANWHILE...STORMS HAVE BLOSSOMED OVER NORTH-CENTRAL AZ AND WERE
PROPAGATING TOWARD THE SOUTHWEST. NOT POSITIVE AS TO WHY THIS
COMPLEX HAS BECOME SO ORGANIZED...BUT ITS EXISTENCE CERTAINLY
INCREASES CHANCE FOR STORMS TO AFFECT WEST-CENTRAL AZ AND THE LOWER
COLORADO RIVER VALLEY LATE THIS AFTERNOON AND THIS EVENING. ONE
OTHER THING...BIG DAY-TO-DAY INCREASE NOTED IN C-G LIGHTNING MAINLY
OVER THE AZ HIGHER TERRAIN...WHICH USUALLY BODES WELL FOR AN ACTIVE
CONVECTIVE EVENING/NIGHT OVER THE LOWER DESERT OF SOUTHWEST AND
SOUTH-CENTRAL AZ. A SOMEWHAT STRONGER WEATHER DISTURBANCE IS
FORECAST TO APPROACH FROM THE SOUTHEAST TOMORROW EVENING AND PASS
OVER THE FORECAST AREA THURSDAY NIGHT/FRIDAY MORNING. HAVE RAISED
POPS A BIT FOR THURSDAY NIGHT INTO FRIDAY IN RESPONSE TO THE
APPROACH AND PASSAGE OF THIS DISTURBANCE...WITH UNCERTAINTY
REGARDING THE DEGREE OF INSTABILITY AND PRECISE EVOLUTION/TRACK OF
DISTURBANCE KEEPING POPS FROM GETTING TOO HIGH. WILL RETAIN A SLIGHT
CHANCE FOR LATE AFTN/EVENING STORMS FRIDAY AND SATURDAY EVENINGS
OVER SOUTH-CENTRAL AZ DUE TO VERY MOIST AIRMASS...AND POSSIBILITY
THAT DISTURBANCES FROM THE SOUTH-SOUTHWEST COULD AFFECT THE REGION.
EXPECT DRIER LOW LEVEL AIR TO BEGIN WORKING ITS WAY EAST ACROSS FAR
SOUTHEAST CALIFORNIA BY SATURDAY...WHICH SHOULD REDUCE TSTM CHANCE
OVER THAT AREA.

GIVEN LARGE CAPES...ABUNDANT LOW LEVEL MOISTURE...AND VERY WEAK
STEERING FLOW...BIG CONCERN NEXT COUPLE OF DAYS WILL BE THE HIGH
POTENTIAL FOR SLOW-MOVING/HEAVY RAIN-PRODUCING STORMS...MAINLY OVER
AND EAST OF THE LOWER COLORADO RIVER VALLEY. WEAK SHEAR PROFILE
SUPPORTS PULSE TYPE STORMS WITH SHORT LIFETIMES...THOUGH STORMS
COULD BECOME MORE ORGANIZED AS DISTURBANCES AFFECT REGION. HAIL WILL
BE POSSIBLE WITH STRONGEST STORMS...AND ISOLATED WET MICROBURSTS
WILL BE POSSIBLE AS WELL...ESPECIALLY OVER THE SOUTH-CENTRAL AZ
DESERT. GIVEN UNCERTAINTY REGARDING DEGREE OF SHEAR AND POTENTIAL
FOR WIDESPREAD EXCESSIVE RAINFALL...DID NOT ISSUE FLASH FLOOD WATCH
WITH THIS PACKAGE.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
PACIFIC TROF CONTINUES TO DIG DOWN AND OFF THE SOUTHERN CA COAST
OVER THE WEEKEND AND INTO EARLY NEXT WEEK CONTINUING THE DRYING
TREND OVER SE CA SW AZ AND PUSHING SLOWLY EASTWARD. WILL HOLD ONTO A
SLIGHT CHANCE FOR LATE AFTN/EVENING THUNDERSTORMS MAINLY OVER SOUTH
CENTRAL AZ THRU MONDAY SINCE ABUNDANT MOISTURE FORECAST TO REMAIN
OVER THE AREA. DRY OVER THE ENTIRE LOWER DESERT BY TUESDAY AND
WEDNESDAY...WITH ONLY A VERY SLIGHT CHANCE FOR A STORM OVER THE
HIGHER TERRAIN OF SOUTH-CENTRAL AZ...AS DRIER AIR OVERSPREADS THE
ENTIRE CWA. IF GFS HAS DRIED SOUTH-CENTRAL AZ OUT TOO FAST...THERE
COULD STILL BE A SLIGHT CHANCE FOR STORMS IN THAT AREA ON TUESDAY AS
A SHORT WAVE TROUGH PASSES THROUGH NORTHERN AZ.

&&

00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DG/AJ
Hazardous weather outlook, Aug 9, 6:02 AM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST WED AUG 9 2006

AZZ021>023-026>028-101315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
602 AM MST WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
MORNING AND A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY
GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES
BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY
WINDS TO 45 MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES
BRIEFLY BELOW ONE MILE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-101315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
602 AM MST WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY EACH AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-101315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
602 AM PDT WED AUG 9 2006 /602 AM MST WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS
COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THURSDAY AND FRIDAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED OVER THE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:22 PM MSTSevere Thunderstorm WarningPSRLa Paz53 min
Aug 8, 6:18 PM MSTSevere Thunderstorm WarningPSRPinal57 min
Aug 9, 4:14 PM MSTSevere Thunderstorm WarningPSRGila61 min
Aug 9, 4:57 PM MSTFlash Flood WatchPSR7 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.